Virginia, 2017

Damaging Winds in Virginia, July 23, 2017

July 23, 2017 · NWS RNK · 2 events in 1 county or zone

Instability associated with an upper level disturbance passing over western Virginia triggered an intense thunderstorm over Smyth County during the evening of July 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Instability associated with an upper level disturbance passing over western Virginia triggered an intense thunderstorm over Smyth County during the evening of July 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 23, 6:38 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 23, 6:38 PM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
738 PM EDT Sun Jul 23 2017

.SYNOPSIS...
A slow-moving cold front will drift southward over the Mid
Atlantic during tonight into Monday. This frontal boundary will
stall and eventually head back north as a warm front later in
the week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 645 PM EDT Sunday...

Have lowered pops across the CWA drastically for this evening as
earlier morning convective complex debris has generally put a
lid on convection across the area today. Activity has been on
the periphery across far northern VA/MD, eastern shore, and down
in NC mostly along and south of the I-40 corridor. Focus now
will be on potential for activity to redevelop upstream in
association with main short wave approaching from the northwest.
Look for activity to redevelop across eastern KY, southwest VA,
eastern TN in the next few hours, then spread into our CWA in
the 00Z-02Z time frame before dissipating as it moves eastward
during the remainder of the evening. Have shaped pops
accordingly.

Marginal risk for tomorrow in my opinion is questionable as
convective coverage will be minimal. Focus for widespread
convection is further south across GA/SC/NC where lingering
boundary will be found along with numerous convective outflow
boundaries. Marginal risk seems to hinge on short wave on back
side of upper trough moving across eastern Great Lakes.
Confidence is low in much convection east of the Alleghany
front in my opinion at this time, but we shall see. Pops are
minimal at this time and generally confined to far
western/northern/southern areas.

Adjust T/Td readings and Min T slightly. Still looking for a
warm night across the area, but should be a few degrees cooler,
especially in the west, than last night.

As of 310 PM EDT Sunday...

Convection from earlier mesocyclone convective systems has
dissipated during the past few hours, which has left our region
in a lull of activity. That quietness is due to earlier cloud
cover and the extra time needed to reload on instability for
later this afternoon. High temperatures were bumped upward and
POPs were lowered to account for the clouds clearing out earlier
than anticipated. Thus, it will be another hot and humid
afternoon with 80s and 90s for highs. Heat indices will likely
cross 100 degrees again in the Piedmont but fall shy of advisory
criteria. The Storm Prediction Center downgraded the slight
risk for our region to just a marginal risk. Any new showers
and thunderstorms that develop later today will be scattered at
most and only provide a threat of damaging winds south of Route
460 based on the latest mesoscale models.

Convection could linger into the early overnight hours due to
late initiation. Models indicate that it should decay before
midnight. The slow-moving cold front trailing behind an upper
level trough over the Northeast has been responsible for the
unsettled weather lately, and it should eventually drift
southward overhead tonight. With lingering cloud cover and the
front expecting to stall on Monday, it will remain muggy with
lows in the 60s and 70s. Chances of showers and thunderstorms
appear lower for Monday afternoon, and any activity that does
develop will be isolated at most. The best chances for any
development appear to be in the northwest North Carolina
mountains. Most locations should remain dry on Monday, but it
will be hot and humid once again by the afternoon.

With Roanoke already above 90 degrees today, the city will more
than likely reach its 15th consecutive day of having a high
temperature of 90+ degrees on Monday. At that point, this streak
would take sole possession of fifth place for the all-time
longest streak of 90+ degrees since records began in 1912.
However, this streak would have to reach 22 consecutive days to
tie the longest streak on record that occurred during June 23rd
through July 14th back in 1966.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 300 PM EDT Sunday...

Upper trough over the Northeast at the outset of this period
will be lifting out with a trailing cold front stretching from
just off the Atlantic coast back though central VA. This front
is expected to make progress to the south and east over the
ensuing 24-hour period reaching to about South Carolina where it
is expected to stall out. The surface high over the Great Lakes
will also slide toward the east and should usher in a slightly
drier and cooler air mass into the region. Did not go quite as
aggressive as the model blend in lowering dewpoints but possibly
a 3 to 5 degree F drop by Tuesday night into early Wednesday,
which should be noticeable. Overnight lows Monday range from low
60s NW to low 70s SE. Highs Tuesday near climo norms for late
July l/m 80s NW and low 90s SE. Chances for rainfall will be low
with the only PoPs at slight or higher compressed to the far
southern reaches of the CWA where somewhat better
moisture/instability will reside.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 1100 AM EDT Sunday...

Wind flow around high pressure centered over New England will
result in an easterly breeze on Wednesday, bringing cooler
Atlantic air into the region. As such, afternoon high
temperatures will likely be the coolest of any day this week,
ranging from the mid/upper 70s west to low/mid 80s east. The
upslope wind flow will also support spotty showers/thunderstorms
during the afternoon and evening, with greater coverage across
the mountains and foothills.

High pressure will shift off the New England coast Wednesday
night, allowing winds to turn more southerly across the mid-
Atlantic by Thursday, making for a return of warmer, more humid
air. Strong daytime heating will support pulse variety showers
and thunderstorms, a few of which will likely become strong for
brief periods of time during the afternoon and evening.

A cold front will make its way across the mid Atlantic on
Friday, triggering more organized/widespread shower and
thunderstorm activity. Latest run of the weather forecast models
indicate that the front will clear our area to the south by
Saturday morning, bringing drier air in its wake. Have therefore
lowered rain chances for next weekend, though isolated
showers/storms cannot be ruled out.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 735 PM EDT Sunday...

The main short wave associated with the upper trough moving
slowly across the Great Lakes was moving into the CWA from the
west this evening, triggering another more significant round of
convection. Following the HRRR and other short range/HIRES
models, would expect convection to track into far southwest
VA/southern WV over the next few hours before dissipating toward
midnight near the Blue Ridge. Will include VCTS at BLF and BCB
and VCSH at LWB/ROA until better expectation of how far thunder
will go before including further east. Expect mostly VFR
ceilings, except brief basically unpredictable MVFR-IFR ceilings
in evening thunderstorms.

Overnight, upslope westerly flow behind the upper trough should
result in MVFR cigs developing from LWB to BLF and possibly BCB
as well, breaking up and becoming scattered 14Z-15Z with VFR
expected the rest of the day. Confidence in any convection
Monday afternoon is too low to include in the TAFs at this time.

Have not included fog at this time because of cloud cover, wind,
and precipitation expected overnight. Will need to watch across
the Piedmont.

Winds will remain WSW-WNW 5-10kts through most of the TAF valid
period, but low end gusts are expected after 14Z Monday mainly
west of the Blue Ridge.

Medium confidence in ceilings through the TAF valid period.
Medium to high confidence in visibilities through the TAF valid
period.
High confidence in wind speed/direction through the TAF valid
period.

Aviation Extended Discussion...

A slow-moving cold front should slowly sag south of our region
by Monday afternoon into Monday night. This frontal boundary
should stall to the south by Tuesday and eventually return
northward as a cold front later in the week. Although convection
should become more isolated for most of this period, the weather
patten will still remain unsettled to some extent. High pressure
wedging southward on Wednesday could bring some MVFR/IFR
ceilings, which should quickly vanish by Thursday. Aside from
any early morning fog and isolated convection, VFR conditions
should prevail through most of this week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PW
NEAR TERM...PW/RAB
SHORT TERM...WP
LONG TERM...NF
AVIATION...PW/RAB
Hazardous weather outlook, Jul 23, 2:58 AM EST, 16 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
358 AM EDT Sun Jul 23 2017

NCZ001-002-018-VAZ007-009>013-015-018>020-WVZ042>044-507-508-240800-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Grayson-Craig-Alleghany VA-Bath-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
358 AM EDT Sun Jul 23 2017

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Thunderstorms this afternoon and evening could become severe. The
main threat will be damaging winds. Isolated large hail and localized
heavy rain leading to flooding are possible as well.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

NCZ003>006-019-020-VAZ014-016-017-022>024-032>035-043>047-058-059-
240800-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Montgomery-Carroll-
Floyd-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
358 AM EDT Sun Jul 23 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Thunderstorms this afternoon and evening could become severe, with
damaging winds the main threat. Isolated large hail is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

In the hours before

Local storm report, Jul 23, 3:46 PM EST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
446 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     KING                    36.28N 80.36W
07/23/2017                   STOKES             NC   911 CALL CENTER

            ONE TREE DOWN IN KING.

&&

MBS
Local storm report, Jul 23, 4:26 PM EST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
526 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     KING                    36.28N 80.36W
07/23/2017                   STOKES             NC   911 CALL CENTER

            ONE TREE DOWN IN KING.

&&

RAB
Local storm report, Jul 23, 4:27 PM EST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
527 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     2 WSW KING              36.27N 80.39W
07/23/2017                   STOKES             NC   911 CALL CENTER

            ONE TREE DOWN IN THE 800 BLOCK OF MEADOWBROOK LANE.

&&

RAB
Special weather statement, Jul 23, 6:14 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
714 PM EDT SUN JUL 23 2017

VAZ007-240000-
Tazewell-
714 PM EDT SUN JUL 23 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN TAZEWELL COUNTY...

At 714 PM EDT, a strong thunderstorm was located 7 miles east of
Davenport, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Richlands...
Cedar Bluff...
Raven...
Glen Burke...
and Amonate.

LAT...LON 3715 8190 3716 8187 3717 8187 3717 8186
      3718 8180 3720 8176 3724 8174 3724 8172
      3720 8168 3720 8159 3699 8157 3693 8168
      3698 8171 3696 8178 3705 8182 3711 8189
TIME...MOT...LOC 2314Z 264DEG 22KT 3710 8200

MBS
Special weather statement, Jul 23, 7:02 PM EST, 48 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
802 PM EDT SUN JUL 23 2017

VAZ007-009-240100-
Tazewell-Smyth-
802 PM EDT SUN JUL 23 2017

...A STRONG THUNDERSTORM WILL AFFECT
WESTERN SMYTH AND SOUTHWESTERN TAZEWELL COUNTIES...

At 802 PM EDT, a strong thunderstorm was located 8 miles south of
Raven, moving southeast at 15 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Saltville...
Chilhowie...
Adwolf...
Hungry Mother State Park...
and Broadford.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3695 8182 3696 8178 3704 8182 3696 8147
      3672 8161 3677 8169 3679 8170 3693 8183
TIME...MOT...LOC 0002Z 295DEG 13KT 3697 8189

RAB
Special weather statement, Jul 23, 7:31 PM EST, 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
831 PM EDT SUN JUL 23 2017

VAZ007-WVZ042-240130-
Tazewell-Mercer-
831 PM EDT SUN JUL 23 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TAZEWELL AND
SOUTHWESTERN MERCER COUNTIES THROUGH 930 PM EDT...

At 830 PM EDT, a strong thunderstorm was located over Tiptop, moving
east at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bluefield...
Pocahontas...
Bramwell...
Tiptop...
and Pinnacle Rock State Park.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3723 8151 3725 8150 3726 8150 3725 8148
      3727 8145 3727 8142 3732 8139 3733 8115
      3726 8117 3725 8120 3722 8125 3722 8128
      3721 8128 3714 8151
TIME...MOT...LOC 0030Z 267DEG 30KT 3723 8142

RAB

The radar

The Roanoke radar (KFCX), 135 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Smyth

When
July 23, 7:50 PM EST
Where
Smyth County, 2.02 mi WSW of Saltville
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.869, -81.784

Strong thunderstorm wind gusts downed several trees onto roadways within the Saltville community.

Thunderstorm Wind, Smyth

When
July 23, 8:30 PM EST
Where
Smyth County, 0.49 mi WNW of Chilhowie
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.803, -81.678

Thunderstorm winds caused one tree to fall within the community of Chilhowie.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716525, 716527.